Small bowel hemorrhage from check point inhibitor enteritis: a case report

Kellie Young, Emery Lin, Emerson Chen, Brian Brinkerhoff, Gregory Scott, Jessica Yu

Research output: Contribution to journalArticlepeer-review

Abstract

Background: There is rising utilization of immune checkpoint inhibitors (ICI) for a growing number of metastatic malignancies. While gastrointestinal side effects of ICI are common, isolated ICI-induced enteritis leading to small bowel hemorrhage is rare. Case presentation: A 71-year-old man with a previously resected right colon adenocarcinoma on atezolizumab and recently treated Clostridioides difficile presented with acute on chronic abdominal pain and non-bloody diarrhea. A CT scan revealed enteritis of the duodenum and jejunum without colitis. Initial endoscopic work-up revealed many clean-based non-bleeding duodenal ulcers to the third portion of the duodenum and normal rectosigmoid mucosa. The patient initially improved on steroids but was readmitted on day after discharge with hematochezia and hemorrhagic shock. Repeat CT showed improvement in enteritis; however, repeat push enteroscopy revealed multiple duodenal and jejunal ulcers, two with visible vessels requiring endoscopic intervention. He continued to have significant hemorrhage requiring transfusions despite IV methylprednisolone. Conventional angiogram revealed multiple sites of active extravasation, and he underwent small bowel resection and subsequent IR embolization due to persistent bleeding. He was then started on infliximab 10 mg/kg with resolution of his small bowel hemorrhage and diarrhea. Conclusions: Severe isolated ICI-enteritis is rare and can lead to clinically significant gastrointestinal hemorrhage. Patients with severe ICI-enteritis on endoscopy should be carefully monitored for steroid refractory disease for consideration of step-up therapy such as infliximab.

Original languageEnglish (US)
Article number345
JournalBMC Gastroenterology
Volume21
Issue number1
DOIs
StatePublished - Dec 2021
Externally publishedYes

Keywords

  • Case report
  • Gastrointestinal hemorrhage
  • Immune checkpoint enteritis
  • Infliximab
  • Methylprednisolone

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint

Dive into the research topics of 'Small bowel hemorrhage from check point inhibitor enteritis: a case report'. Together they form a unique fingerprint.

Cite this